MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABIL® SHORT WIRE BILIARY ENDOPROSTHESIS; CATHETER, BILIARY, DIAGNOSTIC

W. L. GORE & ASSOCIATES, INC. GORE® VIABIL® SHORT WIRE BILIARY ENDOPROSTHESIS; CATHETER, BILIARY, DIAGNOSTIC
Model Number VSWVH1006
Medical Device Problem Codes Fracture (1260); Off-Label Use (1494); Material Puncture/Hole (1504); Difficult to Remove (1528)
Health Effect - Clinical Codes Unspecified Hepatic or Biliary Problem (4493); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to gore by conmed (cen-49927) that during an endoscopic retrograde cholangiopancreatography (ercp) procedure using the gore® viabil® biliary endoprosthesis, the device unraveled upon removal attempt.Reportedly, all pieces were removed and no pain was caused to the patient.It was reported the device was discarded at the facility and this was found during the procedure.Reportedly, the procedure being performed was a stent removal for an unknown reason.It was reported and confirmed the stent unraveled and there was breakage, resulting in a stent wire fracture.Reportedly, the anatomical location of the device when it would not deploy is unknown, it was reported the length, diameter and stiffness of the guidewire is unknown.
 
Additional Manufacturer Narrative
No patient specific details have been provided.Therefore, the patient initials reflect the w.L.Gore internal case number.Age, gender, and weight were requested, but not provided.A review of the manufacturing records for the device verified that the lot met all pre-release specifications.An engineering evaluation was performed and revealed: no physical device return.The device was not returned and unable to be investigated further.There is no information available on the accessories used for the procedure and whether the guidance was followed.In the united states, gore® viabil® biliary endoprosthesis does not have a ¿removable¿ indication.In some regions, some gore® viabil® biliary endoprostheses have a ¿removable¿ indication; however, the endoprostheses with transmural drainage holes never have a ¿removable¿ indication.In some regions, only devices without transmural drainage holes may have a ¿removable¿ indication.The root cause could not be confirmed for why during an endoscopic retrograde cholangiopancreatography (ercp) procedure using the gore® viabil® biliary endoprosthesis, the device unraveled upon removal attempt.(b)(4).Additional information is captured in the event description.The gore® viabil® biliary endoprosthesis instructions for use (ifu) states: "this product is not intended for removability, and is considered a permanent implant.Specifically, removal of the stent may be impeded by tissue/tumor ingrowth if the stent has transmural drainage holes.In addition, if the stent were placed through a previously placed open cell bare metal stent, removal may be impeded by the structure of the open cell bare metal stent." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Added conclusion code.
 
Additional Manufacturer Narrative
H3 - one image was received from the procedure.In this image, the stent is seen to have unraveled and fractured into two pieces.The device design is consistent with that of a gore®viabil® biliary endoprosthesis.The gore® viabil® short wire biliary endoprosthesis is intended for palliation of malignant strictures in the biliary tree and is not intended for device removal.Therefore, use in a benign application with planned removal is considered off-label use of the endoprosthesis.The instructions for use (ifu) for devices with holes includes a warning that states, ¿this product is not intended for removability, and is considered a permanent implant.Specifically, removal of the stent may be impeded by tissue/tumor ingrowth if the stent has transmural drainage holes.¿ based on the available information, gore has determined that off-label use (removal) of a device with transmural drainage holes likely contributed to unraveling at the distal end of the device.The device was not returned and unable to be investigated further.There is no information available on the accessories used for the procedure and whether the guidance was followed.Based on the available information, gore has determined that off-label use (removal) of a device with transmural drainage holes likely contributed to unraveling at the distal end of the device.The investigation has been completed.Based upon the totality of the information received over the course of the investigation the following conclusions and investigated codes have been reached.All pertinent information requested may not have been received.In the absence of additional information this event file will be closed with the information provided.The instructions for use (ifu) for devices with transmural drainage holes includes a warning that states, ¿this product is not intended for removability, and is considered a permanent implant.Specifically, removal of the stent may be impeded by tissue/tumor ingrowth if the stent has transmural drainage holes.¿ it should be noted that complications associated with the use of the gore®viabil® biliary endoprosthesis may include complications associated with other biliary endoprostheses, including but not limited to: endoprosthesis misplacement, endoprosthesis migration, endoprosthesis fracture, obstruction of branch ducts, bleeding due to vascular erosion, and endoprosthesis occlusion due to biofilm / sludge formation, extrinsic compression or tumor overgrowth at the endoprosthesis ends.Complications may also include those often associated with any endoscopic procedure performed on the biliary tract.These complications include: infection, bleeding, duct perforation, hematoma, hemobilia, cholangitis, pancreatitis, fever, trauma to ductal system or duodenum, and death.
 
Event or Problem Description
2203-a: other used for "stent unraveled".
 
Additional Manufacturer Narrative
The device was not returned and unable to be investigated further.There is no information available on the accessories used for the procedure and whether the guidance was followed.The gore® viabil® short wire biliary endoprosthesis is intended for palliation of malignant strictures in the biliary tree and is not intended for device removal.Therefore, use in a benign application with planned removal is considered off-label use of the endoprosthesis.The instructions for use (ifu) for devices with holes includes a warning that states, ¿this product is not intended for removability, and is considered a permanent implant.Specifically, removal of the stent may be impeded by tissue/tumor ingrowth if the stent has transmural drainage holes.¿ based on the available information, gore has determined that off-label use (removal) of a device with transmural drainage holes likely contributed to unraveling at the distal end of the device.Based on the available information, gore has determined that off-label use (removal) of a device with transmural drainage holes likely contributed to unraveling at the distal end of the device.

Brand Name
GORE® VIABIL® SHORT WIRE BILIARY ENDOPROSTHESIS
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
angela brown
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15259791
Report Number3003910212-2022-01394
Device Sequence Number5887138
Product Code FGE
UDI-Device Identifier00733132638796
UDI-Public00733132638796
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K170740
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2024
Device Model NumberVSWVH1006
Device Catalogue NumberVSWVH1006
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2022
Supplement Date Received by Manufacturer07/25/2022
07/25/2022
07/25/2022
07/25/2022
Initial Report FDA Received Date08/19/2022
Supplement Report FDA Received Date11/04/2022
11/04/2022
12/13/2022
12/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexUnknown